Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2014, 9:09 PM MDT for Eddy County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2014, 9:09 PM MDT (03:09 UTC)
- Expired
- Jul 30, 2014, 9:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3317 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:38 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 30, 5:38 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT Wed Jul 30 2014 .DISCUSSION... && .AVIATION... Can expected scattered storms near most TAF sites through the evening as a cold front approaches the area. Very gusty wind possible with these storms... blowing dust will reduce vsbys to local MVFR. Wind will become northerly overnight. && .PREV DISCUSSION... /ISSUED 252 PM CDT Wed Jul 30 2014/ DISCUSSION... Surface troughs located along the west Texas/eastern New Mexico border and across southeast New Mexico is combining with very intense heating to produce the development of isolated to widely scattered thunderstorms across the Eddy county plains and Guadalupe and Davis mountains this afternoon. Expect activity to continue to increase in coverage tonight across southeast New Mexico and much of west Texas as low level convergence associated with a cold front pushes south into the forecast area. Also aiding in the chance of thunderstorms tonight will be the retrogression of the upper high from west Texas back west toward Arizona and New Mexico. The cold front will continue to push south toward the Rio Grande River tonight and Thursday. This will push the better chance of convection to areas mainly south and west of the Pecos River during the day Thursday. Behind this front high temperatures Thursday are expected to be 10 to 15 degrees cooler than today. The chance of thunderstorms will continue Thursday night and expand northeastward again to include the western and central Permian Basin due to a shortwave tracking into the area from the northwest with some warm advection taking place above and north of the front. For Friday through next Monday the front is forecast to stall along and or near the Rio Grande River. This will keep the chance of thunderstorms continuing through all these periods mainly south and west of the Pecos River with the best chance in the mountains closest to the front with unstable upslope flow behind the front. Temperatures are expected to be below normal in the cooler air behind the front with a significant amount of cloud cover expected areawide as well. Beyond Monday kept a slight chance of thunderstorms going mainly in the mountains along a surface trough with temperatures warming toward normal. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 30, 12:36 PM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT WED JUL 30 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 136 PM CDT WED JUL 30 2014 /1236 PM MDT WED JUL 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE TRANS PECOS...SOUTHEAST NEW MEXICO, AND THE PERMIAN BASIN THIS AFTERNOON AND TONIGHT. MORE ISOLATED STORMS COULD OCCUR ELSEWHERE. STRONGER STORMS WILL PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE...MOSTLY IN SOUTHEAST NEW MEXICO AND THE MOUNTAINS THROUGH THE WEEKEND. STRONGER STORMS WILL PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 30, 3:16 PM MDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 PM CDT WED JUL 30 2014 NMZ028-302145- EDDY COUNTY PLAINS- 316 PM MDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 345 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ARTESIA MUNICIPAL AIRPORT AT 316 PM MDT...MOVING SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3275 10418 3250 10451 3284 10476 3295 10459 TIME...MOT...LOC 2116Z 322DEG 10KT 3282 10460
Special weather statement, Jul 30, 4:15 PM MDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM CDT WED JUL 30 2014 TXZ057-058-258-302245- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- REEVES COUNTY AND UPPER TRANS PECOS- 515 PM CDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING NORTH CENTRAL CULBERSON COUNTY UNTIL 545 PM CDT/445 PM MDT/... A THUNDERSTORM WITH GUSTY WINDS WAS LOCATED 9 MILES SOUTHEAST OF MCKITTRICK CANYON AT 515 PM CDT/415 PM MDT/...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3195 10432 3153 10447 3183 10480 3199 10477 TIME...MOT...LOC 2215Z 286DEG 8KT 3188 10464
Special weather statement, Jul 30, 4:17 PM MDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM CDT WED JUL 30 2014 TXZ050-061-302300- ECTOR-ANDREWS- 517 PM CDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING ANDREWS AND NORTHEASTERN ECTOR COUNTIES UNTIL 600 PM CDT... SEVERAL THUNDERSTORMS WITH GUSTY WINDS WERE LOCATED NEAR ANDREWS AT 516 PM CDT...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AREA POSSIBLE IN AND NEAR THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3212 10222 3195 10260 3249 10301 3249 10228 TIME...MOT...LOC 2216Z 310DEG 16KT 3229 10254
Special weather statement, Jul 30, 4:46 PM MDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT WED JUL 30 2014 TXZ050-051-061-062-302330- ECTOR-MARTIN-MIDLAND-ANDREWS- 546 PM CDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING ECTOR...NORTHERN MIDLAND...SOUTHEASTERN ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL 630 PM CDT... THUNDERSTORMS GUSTY WINDS WERE LOCATED NEAR GARDENDALE AT 546 PM CDT...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE IN AND NEAR THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3201 10186 3167 10252 3198 10272 3229 10216 TIME...MOT...LOC 2246Z 311DEG 10KT 3208 10235
Special weather statement, Jul 30, 5:29 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT WED JUL 30 2014 TXZ050-310015- ANDREWS- 629 PM CDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING WESTERN ANDREWS COUNTY UNTIL 715 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES SOUTHWEST OF FRANKEL CITY AT 629 PM CDT...MOVING SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3220 10253 3210 10283 3232 10299 3248 10272 TIME...MOT...LOC 2329Z 320DEG 10KT 3231 10284
Special weather statement, Jul 30, 5:55 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 655 PM CDT WED JUL 30 2014 NMZ034-310045- SOUTHERN LEA COUNTY- 555 PM MDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTH CENTRAL LEA COUNTY UNTIL 645 PM MDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY AT 555 PM MDT...MOVING SOUTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3204 10331 3208 10371 3247 10359 3239 10327 TIME...MOT...LOC 2355Z 020DEG 7KT 3231 10348
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:56 PM MDT | Areal Flood Advisory | MAF | Eddy | 2 hr |
| Jul 30, 9:22 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 31, 1:43 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 31, 2:16 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 31, 3:38 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 31, 5:28 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 31, 8:06 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.